Can Accutane cause depression?

Several people I spoke to who had been prescribed and followed a course of Accutane treatment told me they had experienced an onset of depression and, in some cases, the depression did not end when the treatment ended. Is there a direct correlation between Accutane and depression? It has been recommended to me but I don't want to proceed any further until I have answers to all of my questions and this is a key one. Thank you.

hopeLi99

F, 43, Connecticut

Accutane, also known as Roaccutane or Isotretinoin, is the most effective medication available for the treatment of severe acne and cystic acne. However, there is some anecdotal evidence that Accutane has been linked to depression, suicidal thoughts or suicide attempts in some individuals. It’s understandable that you feel some anxiety about taking Accutane, and commendable that you have endeavored to do some research and inform yourself before committing to a course of Accutane treatment.

It is important first of all that you know that there is no concrete scientific evidence that Accutane causes depression or has any detrimental effect on your mental health. Recent research published in medical journals such as the Journal of the American Academy of Dermatology has been unable to provide conclusive proof that Accutane has any neuropsychiatric effects. Clinical trials carried out in St Louis in 2014 followed 101 adolescents for more than four months, more than half of whom were taking isotretinoin. Both groups presented the same levels of depressive symptoms.

In clinical studies where elevated levels of depression have been found among Accutane users, there is no evidence that Isotretinoin caused the depression. Depression can occur to anyone at anytime, and risk factors include substance abuse, a family history of depression, or exposure to adverse traumatic events. The correlation between Accutane and depression is therefore inconclusive, and the FDA (Food and Drug Administration) has approved Accutane for the treatment of severe acne.

However, it’s not unreasonable to suspect Accutane could have some effect on mood. Accutane is a chemical derivative of vitamin A (retinol). High doses of vitamin A can cause headaches, fatigue, irritability and in some cases, psychosis or a change of personality, a syndrome called hypervitaminosis A. In light of this, it’s not surprising that isotretinoin has been linked to psychiatric disorders like severe depression or mood changes.

If you decide that the benefits of taking Accutane outweigh the disadvantages, ensure that you note any changes in mood or behavior at the time you begin taking the medication. If you experience feeling unusually sad, irritable, aggressive or any depressive symptoms or suicidal ideation, see the doctor who prescribed you with the medication immediately.

Sometimes it can be difficult to notice subtle or gradual changes in your own behavior, so enlist the help of your friends or loved ones to support you by being on watch for any changes that might signal a problem. Remember, however, that the majority of patients who take Isotretinoin do so without experiencing any serious issues, and many actually note that the treatment helps them feel better about themselves as it has such high success rates of treating acne.

Dr. Lawrence Broder has 1 Acne treatment before & after:

» View Dr. Lawrence Broder's full profile

Accutane is an acne drug that is prescribed for severe cases of acne vulgaris, and in some cases prescribed for mild acne that has not responded to other acne treatments. While it is the most successful treatment on the market for helping acne patients achieve clear skin, there are case reports of patients who have experienced depression while taking it. However, there is no proven clinical correlation between isotretinoin and depression.

While some studies have found an increased risk of users developing depression while taking Accutane, others have found no evidence that the drug causes the condition. The individuals who did become depressed while using isotretinoin found that their symptoms went away when they ceased taking the medication. For others, however, depression and suicidal thoughts persisted, even after they stopped taking isotretinoin.

There are some tentative theories regarding how Accutane may be linked to depression. Some researchers believe that isotretinoin may interfere with with serotonin production in the body. Low levels of serotonin have been correlated to depression, bipolar disorder and anxiety disorders. Another theory hypothesizes that isotretinoin causes changes to the part of the brain called the hippocampus. The hippocampus is responsible for creating neurons. In studies carried out on mice and rats, neuron formation was reduced while the animals were taking Accutane. This decrease in neuron production may be linked to depression while on isotretinoin.

There are other studies which argue the acne itself is more likely to cause depression than the drug. Severe acne can strongly affect one's self esteem, and research has found that acne sufferers are more likely to be depressed, and as such suicide rates are higher among these individuals. Accutane has proven to be effective at alleviating acne and improving self-image and self-confidence. As the Accutane takes effect, some individuals notice their depression improving as well.

Overall, it is important to remember that if you take Accutane it doesn’t mean you will become depressed. The majority of people who take Accutane do so without experiencing any side effects. It is critical though to be aware of any changes in mood or behavior should you decide to proceed with a course of isotretinoin. Have a frank discussion with your doctor or dermatologist so you completely understand your treatment plan and get any questions you may have answered.